Objective: To describe the clinical presentation of propofol infusion syndrome in critically ill adults.
Data sources: Clinical literature was accessed through MEDLINE (1966 - March 2001). Key search terms included Diprivan, propofol, and propofol infusion syndrome. Case reports and small case series evaluating the use and toxicity of propofol in sedating critically ill adults were reviewed.
Data synthesis: The association between propofol infusion syndrome and death in children secondary to myocardial failure is well documented. However, few data are available regarding the syndrome in critically ill adults. Based on a review of those data, it appears that propofol infusion syndrome can occur in both children and adults. Common clinical features of propofol infusion syndrome may include hyperkalemia, hepatomegaly, lipemia, metabolic acidosis, myocardial failure, and rhabdomyolysis. Although the premise has not been proven, recent published cases appear to demonstrate an association between propofol infusion and death secondary to myocardial failure.
Conclusions: Until further safety data become available, caution should be exercised when using high-dose (>5 mg/kg/h) and long-term (>48 h) propofol infusion in sedating critically ill adults.